Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 179, NWS Mobile, AL

June 18, 1998Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 1998, 4:48 PM CDT for Choctaw County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 4:48 PM CDT (21:48 UTC)
Expired
Jun 18, 1998, 5:15 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS1 KMOB 182146 RRA
SVRMOB
ALC023-182215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 515 PM CDT

* AT 447 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF PENNINGTON OR 1 MILE SOUTHWEST OF LAVACA... AS INDICATED BY
  DOPPLER RADAR... MOVING NORTHEAST 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  LAVACA BY 450 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:40 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 2:40 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT THU JUN 18 1998

RUC MODEL FORECASTS INDICATE UPR RDG OVER WEST GULF TO BE SUPPRESSED
SOUTHWARD AS STORM SYSTEM IN UPPER PLAINS TAKES ON NEGATIVE TILT
TODAY. A FEW SHOWERS AND STORMS HAVE DEVELOPED OVER PORTIONS OF
SOUTHERN MISSISSIPPI AS A SUBTLE THERMAL TROF IN MID LEVELS
PROPAGATING EAST OVER WEAK COASTAL SEA BREEZE/SURFACE MOISTURE
CONVERGENCE...AIDS IN SOME DESTABILATION/LIFT. FURTHERMORE...AIRMASS
IS VERY UNSTABLE...MODIFIED CAPES WELL OVER 5000 J/KG AND POSITIVELY
BOUYANT FAVORS BRIEF STRONG WINDS IN ANY PULSE STORMS UPON COLLAPSE.
UPR RIDGE CENTER SHIFTS WEST OVER RIO GRANDE VALLEY WHILE FLATTENING
INTO A MORE ZONAL FLOW REGIME OVER AREA THROUGH FRIDAY
NIGHT...LEAVING THE DOOR OPEN FOR PASSAGE OF MID LEVEL DISTURBANCES
IN DIFFLUENT NORTHWESTERLY FLOW. ALTHOUGH MODELS KEEP DEEP AIRMASS
FAIRLY DRY...SOME MOISTURE ADVECTION IS NOTED TO OCCUR BY FRIDAY
AFTERNOON/EVENING WITH ONE SUCH UPPER DISTURBANCE. ALONG WITH SEA
BREEZE FRONT...WILL INCLUDE SLIGHT CHANCE OF STORMS NEXT COUPLE
AFTERNOONS. NO CHANGES IN OVERALL TEMPERATURES.

MARINE AREA WILL SEE PERSISTENT SOUTHWEST ONSHORE FLOW WITH SURFACE
RIDGE OV8ER EASTERN GULF.

MOB 76/94/76/93 0202  PNS 78/94/78/93 0202
DTS 78/88/78/88 0202  EVR 75/95/75/95 0202 10

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.